West Virginia, 2009

Debris Flow in West Virginia, March 30, 2009

March 30, 2009 · NWS RLX · 1 event in 1 county or zone

An abandoned underground mine in Coalburg Mountain near East Bank had filled with water. 75 to 2 inches of rain fall, the mine blew out the side of the mountain during the predawn hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An abandoned underground mine in Coalburg Mountain near East Bank had filled with water. After a 4 day rainy period that saw 1.75 to 2 inches of rain fall, the mine blew out the side of the mountain during the predawn hours. Water gushed out of the mine and cascaded down the mountainside. Rocks and mud were picked up by the flowing current. Debris was deposited across roads and railroad tracks on the western end of the community. A parked dump truck was shoved over an embankment. A few homes were evacuated. Water and mud got into at least one garage and basement. Classes at East Bank Middle School were canceled. After a few hours, the water continued to drain, but with decreasing quantity. It took highway maintenance crews a week of work to reopen Route 61.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 30, 2:27 AM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Mar 30, 2:27 AM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
327 AM EDT MON MAR 30 2009

.SYNOPSIS...
HIGH PRESSURE IN CONTROL TODAY INTO TUESDAY. COLD FRONT WEDNESDAY.
HIGH PRESSURE THURSDAY. LOW PRESSURE SYSTEM THURSDAY NIGHT/FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SATELLITE IMAGES SHOW THE BACK EDGE OF STRATO CU DECK
APPROACHING SOUTHEAST OH EARLY THIS MORNING. EXPECT CLEARING TO
SPREAD FROM WEST TO EAST THIS MORNING...WITH LINGERING
SPRINKLES/FLOURRIES ALONG THE EASTERN MOUNTAINS ENDING BY MID
MORNING. THE HIGH PRESSURE WILL REMAIN IN CONTROL TONIGHT.

PRESSURE GRADIENT RELAXES AS THE LOW PRESSURE MOVE FURTHER AWAY INTO
NEW ENGLAND. WITH CLEAR SKIES...EXPECT AREAS OF FOG OR FROST TO
DEVELOP AT LEAST ALONG THE RIVER VALLEYS OVERNIGHT.

GENERALLY USED MAV NUMBERS...BUT CLOSER THE COOLER MET AT
EKN...BKW...AND HTS.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
PACIFIC PATTERN CONTINUES WITH THE ALTERNATING OF WEAK HIGH PRESSURE
AND COLD FRONTS...WITH THE CENTER OF LOW PRESSURE TREKKING
NORTHEASTWARD INTO THE WESTERN GREAT LAKES. THE RESULT IS A MILD
PATTERN WITH MODEST TEMPERATURES SWINGS AND ANOTHER ROUND OF SHOWERS
EXPECTED IN THE SHORT TERM.

MODELS ARE IN REMARKABLY GOOD AGREEMENT IN THE TIMING OF THE NEXT
FRONTAL SYSTEM AS IS TRAVERSES THE MIDWEST. A DRY WARM FRONT WILL
USHER IN SOME CLOUDS TUESDAY AFTERNOON AS SOUTHERLY FLOW TAKES HOLD
OF THE REGION. THIS WILL NUDGE TEMPERATURES BACK ABOVE NORMAL IN A
SOUTHERLY FLOW. WILL NOT BE QUICK TO PUT THUNDER IN THE GRIDS WITH
THE COLD FRONT AS DEWPOINTS WILL STAY LOW...RESULTING IN LOWER
SURFACE INSTABILITIES. ALSO...WITH MAIN ENERGY WELL NORTHWEST OF
THE CWA...BEST DYNAMICS WILL NOT BE AVAILABLE EITHER.

COLD FRONT WILL PASS WEDNESDAY WITH WEAK HIGH PRESSURE AND A MORE
MODERATE AIRMASS MOVING IN. NAM LAYER HUMIDITIES DEPICT A DRY COLUMN
IN THE WAKE...AND CLEAR THE SKY SHARPLY BEHIND THE FRONT. GFS SHARES
IN THIS DRY POST FRONTAL SOLUTION.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
FOLLOWED HPC GUIDANCE FOR THIS PART OF THE FORECAST.

SYSTEM WILL PULL EAST OF REGION ON WEDNESDAY...TAKING ANY
PRECIPITATION WITH IT BY EARLY WEDNESDAY NIGHT.  WEAK HIGH PRESSURE
TAKES CONTROL LATE WEDNESDAY NIGHT INTO THURSDAY...WITH DRY WEATHER.

AN AREA OF LOW PRESSURE WILL THEN MOVE FROM THE SOUTHERN PLAINS INTO
THE MIDDLE OHIO VALLEY FRIDAY MORNING...BEFORE MOVING NORTHEAST ON
FRIDAY.  PRECIPITATION CHANCES SHOULD INCREASE ACROSS THE AREA
THURSDAY...WITH A GOOD CHANCE OF SHOWERS THURSDAY NIGHT.  SHOWERS
SHOULD DECREASE FROM THE WEST ON FRIDAY AS HIGH PRESSURE ONCE AGAIN
TAKES CONTROL.  DRY WEATHER IS ANTICIPATED LATE FRIDAY NIGHT INTO
SATURDAY.

ANOTHER AREA OF LOW PRESSURE WILL BEGIN MOVING FROM THE SOUTHERN
PLAINS TOWARD THE AREA LATE SATURDAY.  AHEAD OF THIS SYSTEM...
EXPECT PRECIPITATION CHANCES SHOULD ONCE AGAIN INCREASE SATURDAY...
WITH A BETTER CHANCE OF SHOWERS ANTICIPATED BY SUNDAY.

USED HPC TEMP GUIDANCE WITH SOME TWEAKS MAINLY ACROSS THE HIGHER
ELEVATIONS.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
SFC OBS AND RADAR IMAGES SHOW AREAS OF PCPN ACROSS NORTH AND CENTRAL
WV. TEMPS ACROSS THE LOWLANDS IN THE UPPER 30S KEEPING PCPN
LIQUID...BUT AT HIGHER ELEVATIONS...TEMPS IN THE MID 30S AND
SLIGHTLY DROPPING CAUSING SNOW SHOWERS MAINLY AT EKN AND BKW FOR
MVFR CEILINGS AND VISIBILITIES THROUGH AT LEAST 10Z.

CKB AND CRW WILL EXPERIENCE MVFR CEILINGS THRU 10Z AS WELL BUT PCPN
SHOULD REMAIN AS RAIN. PKB COULD HAVE OCCASIONAL MVFR CEILINGS BUT
CONDITIONS WILL CONTINUE TO IMPROVE TOWARD DAWN.

SATELLITE IMAGES SHOW THE BACK EDGE OF STRATO CU ACROSS CENTRAL OH
AND KY ATTM. EXPECT SKIES TO CLEAR FROM WEST TO EAST AFTER SUNSET.

THE NORTHERN MOUNTAINS OF WV WILL BE SEE THE LAST OF THE FLURRIES/
LIGHT SNOW.  ANY CLOUDS AROUND MON MORNING WILL LIFT VIA DEEPENING
MIXING LAYER AS THEY BREAK UP.

GUSTY WEST FLOW WILL DIMINISH AT TIMES OVERNIGHT BUT BECOME GUSTY AT
TIMES MON.

AVIATION OUTLOOK /BEYOND 00Z TUESDAY/...
IFR POSSIBLE IN FOG TUE MORNING...AND RAIN LATE TUE NT AND WED.

&&

.EQUIPMENT...
WXM71 RADIO STATION AT BKW BACK UP ON BACK UP TRANSMITTER.
INTERMITTENT KRLX 88D OUTAGES REMAIN POSSIBLE UNTIL TECHS HAVE A
LOOK MON.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...26/ARJ
NEAR TERM...ARJ
SHORT TERM...26
LONG TERM...JSH
AVIATION...ARJ
EQUIPMENT...
Hazardous weather outlook, Mar 30, 2:39 AM EST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
339 AM EDT MON MAR 30 2009

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-310745-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
339 AM EDT MON MAR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Kanawha

When
March 30, 5:35 AM EST to 8:35 AM EST
Where
Kanawha forecast zone
Property damage
$100,000
Reported by
Newspaper
Coordinates
38.337, -81.528 (the zone’s center; the record gives no point)

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156782.